Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Paducah, KY

March 27, 2017Hopkins County, McLean County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 27, 2017, 3:03 PM CDT for Hopkins County, McLean County, Muhlenberg County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 3:03 PM CDT (20:03 UTC)
Expired
Mar 27, 2017, 3:30 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hopkins County, KY, McLean County, KY, Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS53 KPAH 272003
SVRPAH
KYC107-149-177-272030-
/O.NEW.KPAH.SV.W.0065.170327T2003Z-170327T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
303 PM CDT MON MAR 27 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Muhlenberg County in south central Kentucky...
  McLean County in northwestern Kentucky...
  Northeastern Hopkins County in northwestern Kentucky...

* Until 330 PM CDT

* At 302 PM CDT, severe thunderstorms were located along a line
  extending from near Sebree to near Weir, moving northeast at 85
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. Spotters reported 50-60 mph winds near 
           Madisonville with these storms.

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Central City, Greenville, Calhoun, Livermore, Powderly, Graham,
  Dunmor, Weir, Drakesboro, Sacramento, Island, Bremen and South
  Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3707 8696 3704 8725 3705 8726 3706 8724
      3707 8727 3749 8749 3763 8729 3757 8714
      3756 8704 3748 8713 3738 8710 3734 8714
      3733 8710 3737 8707 3735 8701 3727 8698
      3723 8692 3714 8693 3711 8689
TIME...MOT...LOC 2002Z 242DEG 74KT 3757 8749 3709 8721 

HAIL...1.00IN
WIND...<50MPH
 
$$

ps

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:54 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 27, 1:54 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
154 PM CDT Mon Mar 27 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 138 PM CDT Mon Mar 27 2017

Near term convective (svr) environment continues, with best
threat area appearing now to be shifting to Lakes/eastward across
southern Pennryile, where best dew point surge/area of some
breaks/highest MU Capes coexist. Area of ongoing convection has
picked up steam, from around 32Kts earlier today to ongoing around
40Kts now, and this is anticipated as upper jet is moving in.
This should propel convection thru southern Ky fairly quickly,
with HRRR modeling the ongoing activity reasonably well, and
taking bulk of its pcpn thru the area/into scntl Ky/cntl Tn by
23Z. Will go near certainty Pops til then, and cut into them
drastically afterwards. May maintain upper trof/instability shower
chance or slight chance, esp east, overnight however.

After tonight, Tuesday offers a pause, with the upper ridge
nudging across the mid Mississippi/Tennessee valleys. Then another
robust storm system takes shape and ejects across the southern
Plains, moving its convection into the lower and mid Mississippi
valleys Wed night-Thursday, with maybe some warm sector/advection
chances showing up earlier, esp west, during the day Wed. A
similar environment is encountered so we are outlooked SWODY3
Marginal to Slight risk for late Wed night into Thursday morning,
with the 15% bubbling across western Ky Thursday, not too
dissimilar to Today.

.LONG TERM...(Thursday through Sunday)
Issued at 256 AM CDT Mon Mar 27 2017

Models are in better agreement on the track of our late week surface
low, taking it from southwest Missouri into central Illinois then
into the southern Great Lakes region.  Both the ECMWF and GFS have
it around the St. Louis area around 00z Friday, with the Canadian
about 6 hours slower.  This track and general timing has the
associated cold front moving across the PAH forecast area late
Thursday into Thursday night.  Along and ahead of the front, models
produce widespread precipitation Thursday into Thursday night, and
went with likely to categorical pops for showers.  Based on the
expected track of the low, we should have better instability across
our region, so increased thunderstorm possibilities from slight
chance to chance during the day Thursday, with slight chances into
Thursday evening.  Lingered some slight chances of thunder in our
eastern counties late Thursday night until the front moves east of
our area. Showers will taper off from west to east on Friday.

Surface high pressure centered north of the PAH forecast area and a
weak upper level ridge over the lower and middle Mississippi Valley
will give us dry conditions Friday night into at least early
Saturday night.  Models show an upper low moving toward the region
on Sunday and included some chances for showers.

South winds ahead of the cold front will give us unseasonably warm
temperatures Thursday into Thursday night.  Cooler air will filter
in behind the front, and daytime highs will return to near seasonal
for Friday through Sunday, with overnight lows still a few degrees
above normal.

&&

.AVIATION...
Issued at 138 PM CDT Mon Mar 27 2017

Convective chances with associated restrictions should be moving
out by next issuance time, until then, strong storms are possible,
esp KPAH/KOWB. Overnight, parent upper trof moving overhead will
keep unsettled MVFR CIGS and MVFR VSBYS may occur at times as
well. Tmrw should see generally improving flight conditions,
though CIGS may be maintained early, until diurnal heating can
erode/lift cloud bases to VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 27, 2:54 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 PM CDT Mon Mar 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
254 PM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Severe storms remain possible, mainly for western Kentucky, this
afternoon and early evening. Refer to the Watches and Warnings in
effect for details. Heavy rain and lightning are also possible
with storms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are forecast Wednesday through Friday. The best
chance of storms, including strong or potentially severe storms,
is late Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Timely spotter reports of severe weather are appreciated.

In the hours before

Local storm report, Mar 27, 1:59 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             KIRKSEY                 36.68N 88.43W
03/27/2017  E1.75 INCH       CALLOWAY           KY   PUBLIC

&&

DLL
Local storm report, Mar 27, 2:00 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             NEW CONCORD             36.60N 88.07W
03/27/2017  E1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

&&

DLL
Local storm report, Mar 27, 2:03 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             AURORA                  36.78N 88.14W
03/27/2017  E1.00 INCH       MARSHALL           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 27, 2:11 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             3 ENE MADISONVILLE      37.35N 87.45W
03/27/2017  E0.88 INCH       HOPKINS            KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 27, 2:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             HAMLIN                  36.60N 88.08W
03/27/2017  E1.75 INCH       CALLOWAY           KY   PUBLIC

&&

DLL
Local storm report, Mar 27, 2:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             HOPKINSVILLE            36.85N 87.49W
03/27/2017  E0.75 INCH       CHRISTIAN          KY   EMERGENCY MNGR

            REPORTED AT CHRISTIAN COUNTY HIGH SCHOOL

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:17 PM CDTSpecial Weather StatementPAHFulton, Hickman43 min
Mar 27, 12:47 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves28 min
Mar 27, 1:13 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall47 min
Mar 27, 1:25 PM CDTSevere Thunderstorm WarningPAHGraves21 min
Mar 27, 1:42 PM CDTSevere Thunderstorm WarningPAHCalloway33 min
Mar 27, 1:55 PM CDTSevere Thunderstorm WarningPAHTrigg50 min
Mar 27, 2:23 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins37 min
Mar 27, 2:41 PM CDTTornado WarningPAHChristian, Hopkins23 min
Mar 27, 3:51 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman54 min
Mar 27, 3:53 PM CDTAreal Flood AdvisoryPAHCalloway, Graves3 hr
Mar 27, 4:09 PM CDTSpecial Weather StatementPAHCalloway, Marshall36 min
Mar 27, 4:12 PM CDTAreal Flood AdvisoryPAHMarshall3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.